Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 94, NWS Bismarck, ND

June 16, 20184 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 16, 2018, 9:03 AM MDT for 4 counties in North Dakota. It was in force for 57 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 9:03 AM MDT (15:03 UTC)
Expired
Jun 16, 2018, 10:00 AM MDT
In force
57 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND

The radar

The Bismarck radar (KBIS), 156 km from the middle of the area, began a volume at 15:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:17 AM MDTHAIL 0.888 N Reeder, NDNICKEL SIZE HAIL LASTED FOR ABOUT 2 MINUTES. TIME ESTIMATED FROM RADAR.
Jun 16, 9:48 AM MDTHAIL 15 Sse Regent, NDHAIL OF ALL DIFFERENT SIZES WITH THE LARGEST AROUND THE SIZE OF A QUARTER. LASTED 5 MINUTES. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

378 
WUUS53 KBIS 161503
SVRBIS
NDC001-011-041-087-161600-
/O.NEW.KBIS.SV.W.0094.180616T1503Z-180616T1600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
903 AM MDT SAT JUN 16 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Bowman County in southwestern North Dakota...
  Central Hettinger County in southwestern North Dakota...
  Southeastern Slope County in southwestern North Dakota...
  Adams County in southwestern North Dakota...

* Until 1000 AM MDT.

* At 903 AM MDT, severe thunderstorms were located along a line
  extending from 5 miles north of Scranton to 7 miles southwest of
  Reeder, moving northeast at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Reeder around 915 AM MDT.
  Regent around 945 AM MDT.
  Mott around 1000 AM MDT.

Other locations impacted by these severe thunderstorms include
Bucyrus, Buffalo Springs and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail and continuous cloud to ground lightning is occurring 
with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4658 10243 4609 10211 4597 10317 4625 10326
TIME...MOT...LOC 1503Z 245DEG 38KT 4623 10314 4605 10307 

HAIL...1.00IN
WIND...<50MPH
 
$$

AYD
4 follow-up statements
452 
WWUS53 KBIS 161515
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
915 AM MDT SAT JUN 16 2018

NDC011-161525-
/O.CAN.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Bowman ND-
915 AM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BOWMAN COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

LAT...LON 4604 10295 4618 10300 4628 10300 4628 10303
      4633 10305 4658 10243 4609 10211
TIME...MOT...LOC 1515Z 239DEG 42KT 4632 10296 4614 10289 

$$

NDC001-041-087-161600-
/O.CON.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Hettinger ND-Slope ND-Adams ND-
915 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MDT
FOR CENTRAL HETTINGER...SOUTHEASTERN SLOPE AND NORTHERN ADAMS
COUNTIES...

At 915 AM MDT, severe thunderstorms were located along a line
extending from 14 miles northeast of Scranton to near Reeder, moving
northeast at 50 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

These severe storms will be near...
  Regent around 940 AM MDT.
  Mott around 955 AM MDT.

Other locations impacted by these severe thunderstorms include
Bucyrus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4604 10295 4618 10300 4628 10300 4628 10303
      4633 10305 4658 10243 4609 10211
TIME...MOT...LOC 1515Z 239DEG 42KT 4632 10296 4614 10289 

HAIL...1.00IN
WIND...<50MPH
 
$$

PA
510 
WWUS53 KBIS 161525
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
925 AM MDT SAT JUN 16 2018

NDC087-161535-
/O.CAN.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Slope ND-
925 AM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SLOPE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4609 10284 4633 10293 4636 10293 4658 10243
      4609 10211
TIME...MOT...LOC 1525Z 244DEG 38KT 4635 10284 4617 10278 

$$

NDC001-041-161600-
/O.CON.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Hettinger ND-Adams ND-
925 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MDT
FOR WESTERN HETTINGER AND NORTHERN ADAMS COUNTIES...

At 925 AM MDT, severe thunderstorms were located along a line
extending from 12 miles south of New England to 9 miles northeast of
Reeder, moving northeast at 45 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

These severe storms will be near...
  Regent around 945 AM MDT.
  Mott around 1000 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4609 10284 4633 10293 4636 10293 4658 10243
      4609 10211
TIME...MOT...LOC 1525Z 244DEG 38KT 4635 10284 4617 10278 

HAIL...1.50IN
WIND...<50MPH
 
$$

PA
660 
WWUS53 KBIS 161532
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
932 AM MDT SAT JUN 16 2018

NDC001-041-161600-
/O.CON.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Hettinger ND-Adams ND-
932 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MDT
FOR WESTERN HETTINGER AND NORTHEASTERN ADAMS COUNTIES...

At 932 AM MDT, a severe thunderstorm was located 11 miles southwest
of Regent, or 17 miles west of Mott, moving northeast at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Regent around 945 AM MDT.
  Mott around 1000 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4617 10273 4633 10280 4656 10242 4618 10217
TIME...MOT...LOC 1532Z 246DEG 37KT 4628 10267 

HAIL...1.25IN
WIND...<50MPH
 
$$

PA
309 
WWUS53 KBIS 161548
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
948 AM MDT SAT JUN 16 2018

NDC001-161558-
/O.CAN.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Adams ND-
948 AM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ADAMS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4628 10250 4628 10252 4641 10260 4652 10241
      4627 10223 4626 10250
TIME...MOT...LOC 1548Z 244DEG 38KT 4635 10245 

$$

NDC041-161600-
/O.CON.KBIS.SV.W.0094.000000T0000Z-180616T1600Z/
Hettinger ND-
948 AM MDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 AM MDT
FOR CENTRAL HETTINGER COUNTY...

At 948 AM MDT, a severe thunderstorm was located 6 miles west of
Mott, moving northeast at 45 mph.

HAZARD...Half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Mott around 1000 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4628 10250 4628 10252 4641 10260 4652 10241
      4627 10223 4626 10250
TIME...MOT...LOC 1548Z 244DEG 38KT 4635 10245 

HAIL...1.25IN
WIND...<50MPH
 
$$

PA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:17 AM MDT, 46 minutes earlier.

Area forecast discussion, Jun 16, 8:17 AM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
917 AM CDT Sat Jun 16 2018

.UPDATE...
Issued at 910 AM CDT Sat Jun 16 2018

Tweaked precipitation chances through this evening based on
latest observation trends and high resolution guidance. Elevated
thunderstorms will continue to increase over the southwest and
south central, where marginally severe hail may be possible over
the next few hours. Any surface based severe thunderstorm threat
will likely be later in the afternoon over our far southeast, near
the southern James River Valley. Updated the sky and wind grids
using a blend of the latest CAMs, and blended the latest
observations to the forecast.

UPDATE Issued at 627 AM CDT Sat Jun 16 2018

For early morning update have increased precipitation chances
over the southern James River Valley as initial round of
thunderstorms continue their approach. Remainder of forecast
continues to be on track.

&&

.SHORT TERM...(Today and tonight)
Issued at 342 AM CDT Sat Jun 16 2018

Current surface analysis places low over eastern Colorado, with
inverted trough stretching off to the northeast. Upper level
analysis places broad low dropping through the Pacific northwest,
while secondary low spins over the desert southwest. Ridge remains
over the Mississippi River Valley into the western Great Lakes,
while strong and active southwest flow remains over our area.

Persistant southwest flow aloft will continue to eject a variety
of disturbances over the area as aforementioned broad upper low
continues to gradually settle south. In the meantime, eastern
Colorado surface low will shift towards the northeast. Chances for
showers and thunderstorms will continue through the day across the
area. There is some concern for severe weather as the latest run
of short-term models have shifted some stronger instability into
the southern James River Valley and far south central North
Dakota where enhanced deep layer shear is noted. With various
waves moving through, the timing on potential severe is a little
tricky as a severe storm or two could develop this morning as an
initial wave lifts through from the south, or this afternoon/early
eve as storms fire off along the boundary to the south and east,
with a storm or two possibly lifting to the north into our area.
With that all said, expect the best chances for widespread severe
to remain to our south and east. Precipitation chances continue
into tonight.

.LONG TERM...(Sunday through Friday)
Issued at 342 AM CDT Sat Jun 16 2018

Shower and thunderstorm chances continue into Sunday, though this
may be restricted to mainly southern areas as surface high
attempts to push in. This will continue into Monday with only low
chances lingering mainly along our southern border. Mainly dry
conditions expected on Tuesday as upper low meanders over the
western CONUS with modest ridging setting up over our area ahead
of it.

Precipiation chances then remain low for the remainder of the work
week with a variety of weak disturbances moving through.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 627 AM CDT Sat Jun 16 2018

Widespread rain showers with scattered thunderstorms are expected
through this evening, with coverage gradually diminishing
tonight. Expect ceilings to gradually dissipate today into
tonight, with many areas dropping to MVFR levels, IFR ceilings
possible late over southwest North Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZH
SHORT TERM...JJS
LONG TERM...JJS
AVIATION...JJS
Hazardous weather outlook, Jun 16, 8:08 AM MDT, 55 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
908 AM CDT Sat Jun 16 2018

NDZ037-045>048-050-051-171415-
Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are possible today. A few storms may become severe
with hail size up to a half dollar, gusty winds, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over various portions of the area
Sunday and Monday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

NDZ001>005-009>013-017>023-025-031>036-040>044-171415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope-
Hettinger-Grant-Bowman-Adams-
908 AM CDT Sat Jun 16 2018 /808 AM MDT Sat Jun 16 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible today, but severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible over various portions of the area
Sunday and Monday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

ZH

In the hours before

Special weather statement, Jun 16, 6:11 AM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
711 AM CDT SAT JUN 16 2018

NDZ051-161245-
Dickey ND-
711 AM CDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN DICKEY COUNTY
UNTIL 745 AM CDT...

At 711 AM CDT, strong thunderstorms were located along a line
extending from near Rutland to near Sand Lake Wildlife Refuge.
Movement was northeast at 45 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Oakes, Ludden, Guelph and Glover.

Very heavy rainfall and frequent cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek shelter inside a building or vehicle.

&&

LAT...LON 4594 9842 4625 9824 4626 9801 4594 9801
TIME...MOT...LOC 1211Z 209DEG 38KT 4602 9757 4581 9826

PA
Special weather statement, Jun 16, 8:30 AM MDT, 33 minutes before
Special Weather Statement
National Weather Service Bismarck ND
830 AM MDT SAT JUN 16 2018

NDZ040-043-044-161515-
Adams ND-Slope ND-Bowman ND-
830 AM MDT SAT JUN 16 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BOWMAN...SOUTH CENTRAL
SLOPE AND WEST CENTRAL ADAMS COUNTIES UNTIL 915 AM MDT...

At 830 AM MDT, strong thunderstorms were clustered over Mud Buttes,
or 20 miles southwest of Bowman, moving northeast at 35 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Bowman, Scranton, Rhame, Reeder, Mud Buttes, Griffin, Gascoyne,
Sunset Butte, Bowman Haley Dam and Buffalo Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4595 10396 4653 10353 4603 10279 4594 10342
TIME...MOT...LOC 1430Z 221DEG 31KT 4603 10375

HARGROVE
Special weather statement, Jun 16, 8:59 AM MDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
859 AM MDT SAT JUN 16 2018

NDZ043-044-161515-
Adams ND-Bowman ND-
859 AM MDT SAT JUN 16 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN BOWMAN AND
NORTHWESTERN ADAMS COUNTIES UNTIL 915 AM MDT...

At 859 AM MDT, strong thunderstorms were located along a line
extending from 6 miles northwest of Scranton to 13 miles southwest of
Reeder. Movement was northeast at 40 mph.

Nickel size hail will be possible with these storms.

Locations impacted include...
Scranton, Reeder, Bucyrus, Gascoyne and Buffalo Springs.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4623 10334 4628 10305 4628 10293 4604 10277
      4594 10320
TIME...MOT...LOC 1459Z 243DEG 36KT 4623 10320 4598 10315

PA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:11 AM MDTSpecial Weather StatementBISDickey34 min
Jun 16, 8:30 AM MDTSpecial Weather StatementBISBowman, Slope45 min
Jun 16, 8:59 AM MDTSpecial Weather StatementBISBowman16 min
Jun 16, 9:56 AM MDTSevere Thunderstorm WarningBISGrant, Hettinger52 min
Jun 16, 11:32 AM MDTSpecial Weather StatementBISMorton13 min
Jun 16, 11:47 AM MDTSpecial Weather StatementBISBurleigh13 min
Jun 16, 4:28 PM MDTSpecial Weather StatementBISStutsman47 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.